Alert archive / Kansas / Special Weather Statements in 2013
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Oct 30, 2013, 8:10 AM CDT for Marshall County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 30, 2013, 8:10 AM CDT (13:10 UTC)
- Expired
- Oct 30, 2013, 8:45 AM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
County Marshall County, KS
The radar
The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 1.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.8
The text
As transmitted, in the capitals the NWS used until 2016.
070
WWUS83 KTOP 301310
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
810 AM CDT WED OCT 30 2013
KSZ009-010-301345-
MARSHALL-WASHINGTON-
810 AM CDT WED OCT 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
SOUTHEASTERN WASHINGTON COUNTIES...
THROUGH 845 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HANOVER...
BREMEN...MARYSVILLE AND OKETO.
&&
LAT...LON 3994 9642 3962 9693 3972 9706 4001 9678
4000 9651
TIME...MOT...LOC 1310Z 221DEG 38KT 3973 9692
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 30, 6:30 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Oct 30, 6:30 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 630 AM CDT Wed Oct 30 2013 ...AVIATION UPDATE... .SHORT TERM...(Today and Tonight) Issued at 358 AM CDT WED OCT 30 2013 08Z water vapor imagery shows the closed low slowly moving east towards the central Rockies. At the surface, an inverted trough has bisected the forecast areas east to west with warm moist air across east central KS and cooler air moving into north central KS. Fog this morning has been a bigger problem along and north of the warm front across central MO, but there has been some narrow band of dense fog reported near the cold front in north central KS. Today and Tonight continue to look wet as occasional pieces of energy eject out of the base of the closed upper low through the day today while the main upper level trough propagates east late tonight bringing the strongest forcing so far across eastern KS. There remains plenty of moisture along and east of the surface trough so occasional showers and thunderstorms are anticipated. Given the amount of moisture, rainfall is likely to be moderate or even heavy at times and think an additional 1 to 2 inches of rainfall is likely across east central and parts or northeast KS. Considered the need for a flood watch. But with flash flood guidance for one hour around 1.7 inches or better and the lack of any response to yesterday's rainfall by the rivers, confidence in widespread flooding is not high enough for a watch at this point. If heavy rainfall occurs today and sets the stage for later tonight as the stronger forcing lifts out, then a watch may be needed. The potential for severe weather appears to be conditional on whether the low clouds break up and allow for stronger destabilization of the boundary layer. While we can't rule out severe weather due to the strong deep layer shear, cloud cover and the expected elevated nature of the storms could minimize the severe weather potential. Any stronger storms may be able to produce some hail or strong winds. Temps today could be tricky because of the surface trough/front and where it ends up. With the model consensus keeping the boundary somewhere in north central KS, have lowered highs into the middle and upper 50s, but expect a strong gradient in temps with highs around 70 or in the lower 70s across eastern KS. However do not anticipate a strong diurnal change due to overcast skies and occasional precip. The cold front should begin to push southeast late tonight as the upper trough moves across the state. Because of this trended lows across north central KS down to around 40, and think east central KS could still be in the upper 50s ahead of boundary. Wolters .LONG TERM...(Thursday through Tuesday) Issued at 358 AM CDT WED OCT 30 2013 Models are in agreement that the arrival and passage of the main...over northwest Oklahoma at 12z Thu...will be later than previous runs with an east/northeast track as it ejects out into the lower Mo valley through the day. This should result not only in a slower end to precip chances across most of the CWA on Thursday than earlier models runs...but also higher chances further north and west through midday and afternoon. Will end precip chances by 1 pm generally west of an Emporia to Hiawatha line and continue low pops to the east through most of the afternoon. With veering winds and drier air working eastward across the CWA below 5 KFT through the day...will only carry isolated thunder potential in the morning. Still expect dry conditions across the entire CWA by late afternoon with skies becoming mostly sunny west to east through the day. This should help temps recover into the upper 50s northeast to lower 60s south by mid afternoon. Will continue to maintain a dry forecast Thursday night on through the weekend as the CWA remains in weak ridging in between the eastern and western CONUS troughs over the eastern and western CONUS. Highs in the upper 50s and lower 60s still look on track for the weekend. With clouds and shower chances increasing early next week with the approach of the next upper trough...highs in the middle and upper 50s should be the rule. && .AVIATION...(For the 12Z TAFs through 12Z Thursday Morning) Issued at 630 AM CDT WED OCT 30 2013 IFR conditions are likely to prevail for much of the day while the surface front remains to the west of the terminals and this very moist airmass impacts the area. Elevated showers and thunderstorms should increase in coverage through the morning as a weak shortwave lifts northeast across the region. The precip may allow a brief improvement to CIGS. Think that the elevated convection will likely push off to the east around 19Z When CIGS and VSBY may improve to MVFR through the afternoon. This is based mainly on MOS data of CIGS. IFR conditions should come back in overnight with widespread precip developing by midnight and lasting through 12Z Thur as the main upper wave moves across the state. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Wolters LONG TERM...63 AVIATION...Wolters
Hazardous weather outlook, Oct 30, 4:08 AM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 408 AM CDT WED OCT 30 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-310915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 408 AM CDT WED OCT 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND TONIGHT. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL LINGER THURSDAY MORNING OVER NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Oct 30, 4:28 AM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
428 AM CDT WED OCT 30 2013
KSZ011-012-301000-
BROWN-NEMAHA-
428 AM CDT WED OCT 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA AND NORTHWESTERN
BROWN COUNTIES...
THROUGH 500 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHERN NEMAHA AND NORTHWESTERN BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ONEIDA...BERN...
SABETHA...MORRILL...HAMLIN AND RESERVE.
&&
LAT...LON 3993 9544 3978 9612 3988 9617 4001 9587
4000 9548
TIME...MOT...LOC 0928Z 246DEG 41KT 3985 9604Special weather statement, Oct 30, 7:26 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
726 AM CDT WED OCT 30 2013
KSZ021-035-301300-
CLAY-DICKINSON-
726 AM CDT WED OCT 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY AND NORTHWESTERN
DICKINSON COUNTIES...
THROUGH 800 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF SOUTHERN CLAY AND NORTHWESTERN DICKINSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WAKEFIELD...CLAY
CENTER AND GREEN.
&&
LAT...LON 3945 9711 3945 9696 3915 9697 3898 9728
3903 9737 3915 9737
TIME...MOT...LOC 1227Z 216DEG 45KT 3910 9727Special weather statement, Oct 30, 8:07 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 807 AM CDT WED OCT 30 2013 KSZ022-023-036-301330- GEARY-POTTAWATOMIE-RILEY- 807 AM CDT WED OCT 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...SOUTHWESTERN POTTAWATOMIE AND CENTRAL GEARY COUNTIES... THROUGH 830 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF SOUTHEASTERN RILEY...SOUTHWESTERN POTTAWATOMIE AND CENTRAL GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE KEATS...MANHATTAN...ST. GEORGE AND LOUISVILLE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 300 AND 311 COULD ALSO BE AFFECTED. && LAT...LON 3943 9648 3923 9629 3898 9674 3914 9687 TIME...MOT...LOC 1307Z 233DEG 36KT 3910 9675
Special weather statement, Oct 30, 8:10 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
810 AM CDT WED OCT 30 2013
KSZ009-010-301345-
MARSHALL-WASHINGTON-
810 AM CDT WED OCT 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
SOUTHEASTERN WASHINGTON COUNTIES...
THROUGH 845 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HANOVER...
BREMEN...MARYSVILLE AND OKETO.
&&
LAT...LON 3994 9642 3962 9693 3972 9706 4001 9678
4000 9651
TIME...MOT...LOC 1310Z 221DEG 38KT 3973 9692The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 4:28 AM CDT | Special Weather Statement | TOP | Nemaha | 32 min |
| Oct 30, 7:26 AM CDT | Special Weather Statement | TOP | Clay | 34 min |
| Oct 30, 8:07 AM CDT | Special Weather Statement | TOP | Riley | 23 min |
| Oct 30, 8:43 AM CDT | Special Weather Statement | TOP | Pottawatomie | 32 min |
| Oct 30, 8:47 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 28 min |
| Oct 30, 9:05 AM CDT | Special Weather Statement | TOP | Jackson | 25 min |
| Oct 30, 9:40 AM CDT | Special Weather Statement | TOP | Jackson | 20 min |
| Oct 30, 9:59 AM CDT | Special Weather Statement | TOP | Brown | 46 min |
| Oct 30, 10:15 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 30 min |
| Oct 30, 2:29 PM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Geary, Jackson and 8 more | 19 hr |
| Oct 30, 3:14 PM CDT | Special Weather Statement | TOP | Nemaha | 31 min |
| Oct 30, 3:34 PM CDT | Areal Flood Advisory | TOP | Jefferson, Osage, Shawnee, Wabaunsee | 3 hr |
| Oct 30, 4:31 PM CDT | Special Weather Statement | TOP | Osage | 29 min |
Nearby
Special Weather Statements in Kansas, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.